From what is known so far, Suboxone (buprenorphine/naloxone) will not make you gain weight. Although some studies report that people in early recovery from opioid use disorder (OUD) gain weight while on Suboxone, the weight change is most likely not due to Suboxone.
Weight gain is not listed as a typical side effect of Suboxone. Common adverse effects include:
If taken while other opioids are present in the body, Suboxone can trigger opioid withdrawal symptoms such as sweats, diarrhea, aches, and restlessness. To avoid this, patients should only take the drug under the supervision of a healthcare provider.
People with OUD often gain weight when they initiate treatment for OUD, including in the first months of Medication for Addiction Treatment (MAT).
Some research has found that methadone is more likely to cause weight gain than Suboxone, but others have found no differences between methadone, Suboxone, or naltrexone in terms of changes in weight.
Ultimately, weight gain seen in the initial months or years of recovery might be because high sweet cravings can emerge when someone becomes abstinent from an abused opioid.
Furthermore, many people enter recovery in a nutritionally-deficient state because of the chaotic lifestyles associated with active opioid use. Weight gain might be due to improved health and caloric replenishment. Indeed, rates of obesity are similar in methadone for OUD and the general population.